This article, part two in our series on in-office drug reactions, describes the management of possible side effects and adverse events of injectable ophthalmic medications commonly used in the office. Part one in our March/April issue (bit.ly/2GPtHOk ) discussed topical drugs and elements of an emergency protocol.
Because injectable medications/drugs are used regularly in the ophthalmology practice, it is imperative that the ophthalmic staff be prepared to handle any side effects or adverse events, no matter how rare, that occur as a result of drug administration.
Corticosteroids may be injected intravitreally, sub-Tenon, or subconjunctival to treat inflammation. A thorough medical history assists the physician in determining whether a patient can receive the medication. Pregnant women should not receive corticosteroid injection. Patients with any type of infection, history of congestive heart failure, thyroid disorder, high blood pressure, or stomach disorder should discuss the treatment with their doctor.
Possible systemic reactions from the corticosteroids that require prompt medical attention include:
- temporary stinging and burning
- acute eye pain
- eye irritation
- light sensitivity
- large red or purple spots on the skin
- changes in heart rate (faster or slower)
- shortness of breath
- swelling of hands or feet
- chest pain
- confusion or anxiety
- high blood pressure
- severe dizziness or nausea
- severe depression, changes in mood or behavior
- seizures or convulsions
- severe pain in the stomach
Anti-VEGF medications are injected intravitreally to treat vascular conditions and retinal inflammation. Check the patient’s blood pressure (BP) prior to injection. Alert the physician to elevated BP readings in order to determine if the injection should be postponed. Elevated BP is a risk factor for potential stroke (cerebrovascular accidents). Another common condition associated with anti-VEGF is ocular inflammation. Table 1 lists the side effects of intravitreal injection.
|Very common||Less common|
Additional rare side effects include retinal venous and retinal artery occlusions, anterior ischemic optic neuropathy, and sixth nerve palsy.
Rare systemic adverse events include infections, respiratory and gastrointestinal disorders, and myocardial infarction. Discuss with the doctor any uncommon symptoms the patient experiences to determine if medical intervention is needed. The patient should visit an emergency room immediately with any of the following symptoms:
- numbness of any extremity
- chest pain
- shortness of breath
- severe abdominal pain
Prior to any patient receiving an eye injection, determine their level of cooperation. Explain the procedure and expectations, and alert the physician to any potentially uncooperative patient. The doctor may need assistance from the technician to prevent the patient from grabbing or knocking the physician’s hand during the injection.
Indications of the less common side effects may be the cause of/result of a retinal detachment, retinal or vitreous hemorrhage, infections, inflammation, or development of a cataract. Increased intraocular pressure (IOP) with severe headache and/or eye pain may be due to the injection of medication. Patients who experience these side effects should see an eye doctor immediately.
Diagnostic testing agents
Retinal angiography utilizes fluorescent dye or sometimes indocyanine green dye (ICG) injected intravenously to obtain a better view of the blood flow in the eye. Patients who are breast feeding, pregnant, or think they may be pregnant should not receive the dye due to potential harm to the baby or fetus. Patients who have a history of iodine allergy, shellfish allergy, kidney dialysis, or kidney failure should consult with the physician prior to the test. Never perform fluorescein and/or ICG angiography without a physician present.
The most common symptoms patients experience are sensitivity to light, fluttering in the stomach at the time dye is injected, vision potentially appearing dark or having a colored tint, yellow tint to skin for several hours following test, and dark orange or yellow urine for up to 24 hours following test. These symptoms resolve on their own with little to no effect to the patient. (Also see Table 2).
|Possible side effect||Intervention|
|Nausea||Cool towel to head or back of neck; usually passes quickly; if not, give an intramuscular injection of promethazine hcl (phenergan)|
|Vomiting||Usually occurs at time of injection and usually passes quickly. A cool towel is comforting; if not, give an intramuscular injection of phenergan|
|Sneezing||Observe for any additional symptoms or reactions|
|Increased heart rate||Observe for any additional symptoms or reactions|
|Burning sensation due to dye leakage||Cold compress at injection site|
|Itchy, hives, rash||Intravenous or intramuscular injection of benadryl|
|Dizziness||Observe for any additional symptoms or reactions|
|Metallic taste in mouth||Resolves on own|
|Fainting||Use an ammonia inhalant, and keep the patient from bodily injury due to falling|
On the rare occasion of a more severe reaction — swelling of the throat (larynx), difficulty breathing, tightness of chest or cardiac arrest — immediately call 911 and provide intervention. Have the following available: diphenhydramine HCl (Benadryl), epinephrine, and a bag valve mask (Ambu bag). A defibrillator is recommended, along with CPR-certified personnel, to perform CPR until emergency medical personnel arrive (see “Adverse event case study”).
Adverse event case study
I have been in ophthalmology for more than 30 years. For my first 20-plus years, I had never experienced a patient who had an adverse event. But, about eight years ago, more patients than usual experienced nausea and vomiting after receiving an injection of fluorescein dye. This reaction was unusual.
One patient experienced difficulty breathing, tightness in the chest, fainting, and lost bodily fluids. The patient was laid on the floor and given ammonia inhalant. She became coherent but was still under duress, so 911 was called. The physician and a staff member monitored the patient’s breathing, pulse, and blood pressure. Benadryl was injected intramuscular. The doctor and staff were prepared to perform CPR if needed. EMS arrived and brought the patient to the hospital. She had an anaphylactic reaction but recovered normally.
Because the staff was prepared, the response to the patient and physician was swift and calm. Once we replaced the shipment of dye, the number of patient reactions and side effects became “normal” again.
In case of emergency
As I discussed in the first installment of this series, regularly-scheduled staff education and protocol review are key to managing medication/drug reactions safely, calmly, and efficiently. OP